I started taking a very low dose of metformin to try to iron out some of my "ups and downs" awareness of blood sugar. My brain would feel "fried" at times over 135 and I would feel foggy after a rather sudden drop which would end up inthe 80's, such as during exercise.
The first two weeks of only 250 mg. a day, taken with food at lunch were uneventful, but with some lower numbers. Then I started having trouble getting any sustained numbers out of the low to mid 80s in the morning even after eating. That sounds great, but it left me light headed most of the morning. I had to stop my exercise routine on two different days because I could hardly keep my balance and felt lightheaded. I left church this morning because I didn't feel comfortable standing and singing, and couldn't concentrate. My number was still 82 after breakfast.
Around noon we sent to an art fair with a lot of walking, which I am used to doing. My blood sugar dropped from a high of 107 after lunch to 80 after 1/2 hr of walking. I also felt ravenously hungery and was craving the bun around a hot dog, and a drink from a root beer float which my husband was drinking. An hour lately my blood sugar was 140 (usually hight than I want), but I was feeling fine. This craving was strange because I usually do not eat the buns and NEVER drink any kind of sugary drink. I think I did better overall before just cutting back my carbs and exercising more. Now I can't do the exercise sessions at all without feeling dizzy. Does this all pass with time and level out?
I will probably wait to check my A1c in a few weeks, but meanwhile am almost afraid to venture out with others for fear of being a burden when I become dizzy. This may be a case of "numbers" not being as important as enjoying life.
This site lists most of the side effects reported with metformin use. As you may note, dizziness or lightheadedness is among them. It is not necessarily a common a side effect and usually fades as your body gets acclimated to the drug and normal (i.e., lower) blood sugar levels. You may want to consider halving your AM dose to see if it helps and return to a full dose only if or when the dizziness is no longer a factor. Some close friends of mine only take an evening dose to avoid side effects and skip the morning dose entirely but you should, of course, make that decision for yourself after consulting with your doctor.
Many people do not function well initially when blood sugar levels are lowered to the normal (70 to 85) range and it may take several weeks before your body adjusts to the change. I personally have no problems when my BG is in that range and prefer to keep it between 75 to 85 as my own "ideal" level. If driving long distances (typically on the highway for out of town trips), however, I keep it above 80 and test before getting behind the wheel. Each of us has to find their own level of suitability and it is all part of the self-management and trial & error aspects that are part and parcel to successful control of this disease. Let your own instincts be your guide and, of course, discuss it with your doctor to be on the safe side.
Thanks, NJ. I take the metformin only once a day for starters to get used to it, with a yearly overall checkup at the beginning of October. I take it at lunch so that the maximum effect would be at dinner and early evening when my numbers seemed to rise.
I know the metformin keeps the liver from dumping excess glucose, so I'll have to actually take in the amount of glucose necessary for my workouts. Dr. Bernstein drinks liquid glucose during his workouts! For instance, a 12 mile walk usually lowers my bg by 30 points. That is fine if I walk after dinner. For example, tonight I began my walk at 117 on the meter, and it was 83 when I finshed. It wasn't so fine three days ago when my after breakfast blood sugar was only 82 or so. Even though I kept eating 1/2 glucose tab every 20 minutes, it wasn't enough to furnish me with enough sugar to keep going. I'll try the liquid next time, or change my sessions to the afternoon, when I've had time to eat more. Stopping the excercise program is of course the WRONG thing to do!
One day at a time....! This morning my fasting was 81 - not unusual. I ate breakfast and went to do gardening (small tree and brush clipping and hauling). I felt fine at first, but after 1/2 began to fade quicklky. I took 1 glucose tab (4 grams) 1/3 banana, and lots of water. I began to feel light headed, so drove the two blocks home. Pulse, O2, blood pressure were all fine, but I felt lousy! Blood sugar got up to 110, and then shortly back to 96. I had a normal small lunch and took a nap. Finally at 3:30 P.M. I feel human again! - blood sugar 106. I finally feel like working again. Walking a mile in the evening and exercising at the gym in the afternoon have given we no problems, but this early morning stuff probably means that my body is not up to snuff yet.
Please read the first post and three replies before answering this one. I put a call in to my doctor this morning concerning my extreme tiredness after taking a medication and she just returned my call and said to discontinue it immediately and wait until my next appointment in October. My only point to this board at this time, is to please ask your doctor for instructions if possible. I get a lot of good advice from this board, and from reading health information also, but in cases of feeling unusually "lousy" after starting a new med, I'm glad I checked with my doctor. Metformin is generally a very good medicine, but in my case, with a very low carb diet in the first place, and strenuous exercise to boot, the metformin's ability to prevent a person's liver from chugging out glucagon was working to my disadvantage by denying my body the glucose it needed to function. Again, check with your doctors before making any changes to your meds!!! Every diabetic is different!
Dear Flutetooter: I am most curious to see if your tiredness and lightheadedness was actually caused by the metformin or something else such as anemia. Will you have a full panel of blood work done when you visit the dr in October?
Yes Gloria, I always have the full panel at least once a year, and am looking forward to the results. I am still very tired in the a.m.after doing early yard work Today I didn't feel great until half way through my 6 P.M. water strength class, with the styrofoam dumbells and lots of arm and core muscle work, plus 15 minutes of full body activity. Finally I felt like my brain had enough oxygen. I have felt great ever since.
My blood sugar is 103 at bedtime, following a high of 130 1/2 hour after a light supper at 7 P.M. I am cheerful, etc. Earlier my blood pressure was 105/ 55 with a pulse of 44, my blood Oxygen was 96 %, by blood glucose was between 96 and 108 all the rest of the day, even right after small meals. I did however feel abit better than last week. I have been off the metformin for 4 days now and I can again see a direct relation between food eaten, exercise, and glucose numbers. I tested a lot to see what was happening. When on the metformin, it sort of did its own thing and I couldn't arrange to get enough sugar when I needed it for working out. I have read that older people need a little high sugar and a little higher blood pressure just to get the oxygen up to their brains! Since my heartbeat is in the bradicardio low range, when my sugar is low also, I have troubles with energy. I am trying to avoid a pacemaker and a bunch of pills by being almost obsessive about diet, sleep exercise, etc. I do avoid most grains, but need to beef up the caloires before I exercise or do heavy yard work.
Attn. Gloria: I have since gotten more information on my reactive hypoglycemia. Metformin is not supposed to affect hypoglycemia. Possibly I need to have more SMALL protein snacks, increase the sugar tabs during exercise to cover the drop expected before it happens, and investigate using a sports drink such as Gatorade to add the salts. And, of course, keep hydrated.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.